Cortisone Injection...Beware if you have diabetes!

MAYS
By MAYS Latest Reply 2012-08-26 11:33:06 -0500
Started 2012-06-30 23:00:25 -0500

Cortisone Injections are harmful to your body, and may raise your blood glucose level if you have diabetes!

http://www.medicinenet.com/cortisone_injectio...

Short-term complications are uncommon but include shrinkage (atrophy) and lightening of the color (depigmentation) of the skin at the injection site, introduction of bacterial infection into the body, local bleeding from broken blood vessels in the skin or muscle, soreness at the injection site, and aggravation of inflammation in the area injected because of reactions to the corticosteroid medication (postinjection flare). Increased pain after the injection is typically due to a postinjection flare as a true allergic reaction to cortisone is very rare. Tendons can be weakened by corticosteroid injections in or near tendons. Tendon ruptures as a result have been reported. Facial flushing may occur in up to 40% of cases but lasts only briefly. Sweating and insomnia are uncommon.

In people who have diabetes, cortisone injections can elevate the blood sugar. In patients with underlying infections, cortisone injections can suppress somewhat the body's ability to fight the infection and possibly worsen the infection or may mask the infection by suppressing the symptoms and signs of inflammation. Generally, cortisone injections are used with caution in people with diabetes and avoided in people with active infections. Cortisone injections are used cautiously in people with a bleeding disorder.

Long-term risks of corticosteroid injections depend on the dose and frequency of the injections. With higher doses and frequent administration, potential side effects include thinning of the skin, easy bruising, weight gain, puffiness of the face, acne (steroid acne), elevation of blood pressure, cataract formation, thinning of the bones (osteoporosis), and a rare but serious type of damage to the bones of the large joints (avascular necrosis).

~Mays~


18 replies

CJ55
CJ55 2012-07-07 08:21:22 +0300 Report

Mays, yes it is wrecking havoc on both my body and mind. I feel horrible. I am still using my insulin, (i dont use oral meds). Actually my Dr upped my insullin dose due to the high BS from the steroids. But now the am's are so low That I wake myself up due to the low BS symptons. It is a very weird feeling that stays with me the entire day. Even when my sugars are back up or even high. Today within a 3 hour period, my BS went from 36 to 405 and I ate 1/2 blueberry muffin & 3oz of OJ. I cut back to my reg insulin dose of 20u of U-500 insulin which is really 100u. Very concentrated insulin and hard to find. Hopefully it will regulate soon. Ty so much for your advice and caring. I only have my husband, new to area and I really don't know anyone as yet. Everyone here on DC have been wonderful, supporting and very helpful. I love this community.

CJ55
CJ55 2012-07-07 00:04:18 -0500 Report

Mays, ty for your info. I had NO idea how damaging and the effects were by having cortizone injections. I have been have shots in both hips now for 5+ years every 4 months. Also now in my back.. 6 injections in the past 4 months. I have expierenced all of the symptoms you wrote about. Thinning of the skin, bleeding, bruising.. Etc. i just figured this was from having cirhosis of the liver (medication induced) not alcohol. I am amazed no Dr. Talked to me about this. Again, tyvm.

runthe
runthe 2012-07-06 22:00:28 -0500 Report

I have RA and I am schedule to have a Cortisone Injection in a few weeks. After reading this I don't think I want to get it.

MAYS
MAYS 2012-07-06 22:53:42 -0500 Report

Talk to your doctor about the risk associated with Cortisone Injection Therapy, there may be another alternative available for you.

CJ55
CJ55 2012-07-06 23:28:27 -0500 Report

I myself receive cortizone shots for my back & hips. My BS go up over "HI" readings for at least 1 week after injections. It is very difficult to control the BS when they are that high. Currently I am on a storng regiment of prednisone for 2 1/2 weeks for asthma. BS are up and down. These past 4 mornings I am waking to BS in the low 40's - high 30's and then I eat but they only go up to 100 or so. Not high enough to keep me stable. Feel yecky all day. I start feeling low BS when I hit 75. im not sure what to do.

MAYS
MAYS 2012-07-06 23:43:39 -0500 Report

Wow!
Have you discussed this with your doctor(s)?
Are you allowed to take any diabetes medications when that happens?
That flip-flopping has to be wrecking havoc on your body, as well as your mind!

diabetesfree
diabetesfree 2012-07-03 10:20:57 -0500 Report

My wife developed diabetes not too long after getting a Cortisone injection. She also gained weight and has had problems with her blood pressure since then as well. She was never told of possible side-effects like these beforehand. I'm now wondering if that is what might have triggered her diabetes.

stormz
stormz 2012-07-01 02:54:32 -0500 Report

Mays that was great did you also know it cause glaucoma. Most people don't know that. I have been getting some form of it since I was an infant because I was born with asthma. Then as I was growing up I got into sports. With sports comes injuries. They think nothing of giving you a shot of cortisone. You see another doctor for a different problem lets say your asthma and they think nothing of giving it to you in pill form. Throughout the years it is not a wonder I have not broken more bones than I already did. I have the glaucoma from it the cataracts the osteoporosis also osteopinea (even spell don't know this one). I am pretty lucky I guess since the worst break was recent and since I give myself a nightly shot of Forteo it was able to pretty much heal okay. It will never be "okay". They put the cast on wrong after surgery. That is why I said it like that. So all my swelling has nothing to do with the cortisone. I just know I tell everyone unless that cortisone is going to be a life saving measure leave it for someone else you can get by without it. I know my ankle would feel better if I had a few shots of it but I refuse to go blind so my ankle and foot will stop hurting 24/7. I would rather take pain pills the rest of my life than be blind. I am already deaf in 1 ear lost some vision to this whole mess. So what you read is true. Best to leave that stuff alone. Thank you for bringing that up and making people aware. God Bless :)

CJ55
CJ55 2012-07-10 21:43:23 -0500 Report

Stormz.. I had NO idea cortizone shots do that much damage to you. Yes, it does raise my BS for 1 1/2weeks everytime I have a shot. I hadnt had an asthma attack for 3 yrs until i was admitted int the hospital with CHF 4 weeks ago. Been taking predizone for 3 weeks now. Its playing heck with my BS. It is very confusing. You take meds to clear up pain etc.. But then it destroys varios other organs. It is a tough raod. I really HATE living in pain. I hope everything works out well for you. God Bless ..

stormz
stormz 2012-07-10 21:53:36 -0500 Report

I had no clue either about all this until I was told by my eye doctor. Just kills me to know that doctors all over the world use cortisone like a miracle drug when in fact it is doing so much harm to people. They are not telling the patients and that really bothers me. I don't know what I can do to get doctors to stop doing this to people other than keep informing people what they are doing. I tell as many people I know and try to inform them so I can stop doctors from hurting more people the way they have me. Who knew what they did to me would have led to this. I don't think they knew it would but I am not a test dummy I am a human being with feelings. They crushed me to the core without so much as a thank you. That hurt. I would love to get pay back but I can't from what I understand I have to start with the first doctor and well he has passed on. That was 51 years ago and there is no one to give me his name. I agree with you I hate living in PAIN. I rather live in pain than be blind though. Having already lost some of my eye sight to cortisone and already in pain. I know the 2 effects. I will take the pain any day over being blind. Hope every thing works out for you too. Stay away from cortisone. GOD BLESS BE HAPPY :)

jayabee52
jayabee52 2012-07-01 09:09:04 +0300 Report

My 2nd bride "Jem" had COPD, Rheumatoid Arthritis and Lupus (SLE) and she would need either prednisone or corticosteroid shots from time to time to combat flares. In fact the day before she died she had an RA flare and had a steroid shot. She passed from this life the early morning hours thereafter.

Did the steroid shot hasten her death? I really don't know but when she had them before she would have BGs of over 300 that we would have to work diligently to get them more normalized. That is my experience with these dangerous but sometimes necessary medications.